South Dakota, 2011

Flash Flooding and Hail in South Dakota, July 1, 2011

July 1, 2011 · NWS FSD · 20 events in 6 counties and zones

Thunderstorms produced large hail and damaging winds across part of southeast South Dakota near and north of Interstate 90 during the afternoon of July 1st. Most of the damage from the severe weather and flash flooding was in Lake, Brookings, and Moody Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$635,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds across part of southeast South Dakota near and north of Interstate 90 during the afternoon of July 1st. Most of the damage from the severe weather and flash flooding was in Lake, Brookings, and Moody Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 8:00 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 1, 8:00 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 AM CDT FRI JUL 1 2011

.UPDATE...
MADE TWEAKS TO TODAY/S FORECAST TO ACOUNT FOR A SLIGHTLY SLOWER
FROPA AND ARRIVAL OF SHOWERS/THUNDERSTORMS. ALTHOUGH THE
PERSISTENT ACTIVITY TO THE WEST OF THE CWA HAS BEEN SLOW TO SHIFT
EASTWARD THIS MORNING...EXPECT AN ACCELARATION AND EASTWARD PUSH
OF THE CONVECTION TO BE NOTABLE BETWEEN 17Z AND 21Z...AS THE
SHORTWAVE OVER WESTERN NEBRASKA KICKS EAST-NORTHEAST ACROSS THE
AREA TODAY. CONTINUE TO ALLOCATE THE HIGHEST POPS /60 PERCENT/
BETWEEN THE HOURS OF 18Z AND 00Z. BY EARLY EVENING...MOST OF THE
ACTIVITY SHOULD BE CONFINED TO NORTHWEST IA AND SW MN. ALSO
TWEAKED WINDS AND TEMPERATURE TRENDS TO ACCOUNT FOR THE FROPA TIMING.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT FRI JUL 1 2011/

CURRENTLY...UPPER WAVE VERY EVIDENT ON WATER VAPOR IMAGERY WITH ITS
CENTER SPINNING NEAR CHEYENNE WY. AHEAD OF THE WAVE...SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUE TO BE FOUND THROUGHOUT CENTRAL
AND WESTERN SD...AS WELL AS WESTERN NEB. THOSE AREAS ARE BEHIND THE
COLD FRONT WITH COOLER MID LEVEL TEMPERATURES. AHEAD OF THE FRONT
FOR MUCH OF OUR FORECAST AREA...700MB TEMPERATURES REMAIN AROUND
+16C...UNABLE TO SUPPORT CONVECTION EXCEPT IN THE FAR REACHES OF OUR
AREA. UPPER QG FORCING CONTINUES ITS TREND OF SHOWING THE SHORT WAVE
MOVING SQUARELY ACROSS OUR FORECAST AREA TODAY. FRONTAL TIMING
BETWEEN THE NAM AND GFS WERE VERY CLOSE. BUT AS MENTIONED IN THE
AVIATION DISCUSSION BELOW...WINDS HAVE SHIFTED TO THE WEST OR NW
ALREADY FROM I 29 AND WESTWARD DUE TO THE EARLIER CONVECTION
WHICH PASSED ACROSS OUR WESTERN ZONES. IT IS PROBLEMATIC WHETHER THE
WINDS WILL KICK AROUND TO THE SOUTH AGAIN OR NOT...AS THE REAL FRONT
IS IN CENTRAL SD. OR...WILL SOME OF THESE WINDS STAY WESTERLY UNTIL
THE UPPER SUPPORT ARRIVES. AT ANY RATE...THE COLD FRONT SHOULD BE
CLEAR OF OUR FORECAST AREA BY 00Z SATURDAY. CHANCES FOR RAIN TODAY
IS STILL LIKELY...MAINLY ALONG THE I 90 CORRIDOR AND POINTS
NORTHWARD. HOWEVER UPSTREAM PROFILES ARE RATHER DRY SO WE ARE LIKELY
NOT TO RECEIVE WIDESPREAD HEAVY AMOUNTS WITH THIS SYSTEM. THE
PRECIPITATION WILL BE CONFINED PRIMARILY TO ALONG AND BEHIND THE
FRONT WHERE MID LEVEL TEMPERATURES ARE COOLER. WITH THE ANTICIPATED
SURFACE FRONTAL TIMING JUXTAPOSED NICELY WITH THE UPPER SUPPORT...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ALONG AND EAST OF A SIOUX CITY TO WINDOM MINNESOTA LINE. CONCERNING
TEMPERATURES...READINGS REALLY WILL NOT MOVE MUCH FOR SOME OF OUR
NORTHERN ZONES...BUT ARE ANTICIPATED TO REACH THE MID 90S AGAIN
AROUND STORM LAKE AND SIOUX CITY.

ASIDE FROM EVENING THUNDERSTORMS FROM I 29 AND EASTWARD...THE REST
OF THE TONIGHT PERIOD LOOKS QUIET AS THE SHORT WAVE PASSES QUICKLY
EASTWARD. AFTER 00Z SATURDAY...THE ONLY LINGERING SEVERE WEATHER
THREAT WILL PROBABLY BE IN OUR FAR SOUTHEASTERN ZONES. FOR SATURDAY
WE ARE STILL LOOKING AT SEASONAL TEMPERATURES AS A SURFACE RIDGE OF
HIGH PRESSURE MOVES ACROSS THE I 29 CORRIDOR.

SATURDAY NIGHT AND SUNDAY MORNING STILL LOOK RATHER INTERESTING. THE
COLD FRONT THAT PASSES THROUGH TODAY GETS BOTTLED UP BETWEEN I 80
AND I 70 TO OUR SOUTH...THE USUAL FRONTAL GRAVEYARD FOR THIS TIME OF
YEAR. HOWEVER THE GFS AND ECMWF...AND EVEN THE NAM/GEM GLOBAL TO A
CERTAIN DEGREE...SHOW A STRONG SHORT WAVE MOVING EASTWARD ACROSS OUR
FORECAST AREA TO THE NORTH OF THE AFOREMENTIONED SURFACE STATIONARY
FRONT. LOW LEVEL MOISTURE PICKS UP AGAIN AS THE SURFACE RIDGE NUDGES
EASTWARD...SO CANNOT RULE OUT ELEVATED THUNDERSTORMS...ESPECIALLY
ACROSS THE SW HALF OF OUR AREA. THIS ACTIVITY THEN MOVES EASTWARD
SUNDAY MORNING ALONG THE MO RIVER AND I 29 CORRIDORS...BEFORE WANING
SUNDAY AFTERNOON. WITH A GOOD CHANCE OF CONVECTION FIRING UP ALONG
THE SURFACE FRONT TO OUR SOUTH...IT IS PROBLEMATIC WHETHER ANY
STORMS WILL HAVE ANY WIDESPREAD HEAVY RAINFALL IN OUR FORECAST AREA.
SO WITH THAT MUCH UNCERTAINTY...WILL LEAVE THE MENTION OF HEAVY RAIN
OUT OF THE FORTHCOMING HWO...ALSO NOTING THAT THE LOW LEVEL JET/
MOISTURE TRANSPORT VECTORS ARE NOT OVERLY STRONG.

TEMPERATURES WILL CONTINUE TO BE SEASONAL ON SUNDAY. THEN THE NEXT
WAVE AFFECTS OUR AREA LATE SUNDAY NIGHT. THE GFS BEGAN TO SHOW THIS
FEATURE YESTERDAY...AND NOW THE ECMWF HAS PICKED UP ON IT. THERE IS
AN 850MB FRONT WITH STRONG BAROCLINICITY STACKED UP RIGHT ACROSS OUR
FORECAST AREA. AS THE WAVE DIVES SOUTHEASTWARD DOWN THE EAST SIDE OF
THE UPPER RIDGE...THERE APPEARS TO BE ENOUGH INTERACTION BETWEEN THE
TWO FEATURES TO SPARK SOME THUNDERSTORMS MAINLY ALONG AND EAST OF
THE I 29 CORRIDOR. WEST OF I 29...THE ATMOSPHERE MAY BE A BIT CAPPED
OFF WITH 700MB TEMPERATURES PROGGED TO BE AROUND +12C IN THE JAMES
VALLEY. SO LEFT ANY MENTION OF PRECIPITATION OUT OF OUR WESTERN
ZONES FOR NOW. HUMIDITY RETURNS AGAIN EARLY NEXT WEEK. BUT THEN
A COLD FRONT LIKELY MOVING ACROSS THIS AREA LATE MONDAY NIGHT AND
TUESDAY SPARKING MORE CHANCES FOR RAINFALL...AND QUIETING THE
HUMIDITY LEVELS DOWN ON WEDNESDAY.

&&

.AVIATION.../ISSUED 330 AM CDT FRI JUL 1 2011/
GENERALLY VFR CONDITIONS EXPECTED THROUGH 02/12Z. EXCEPTIONS WOULD
BE IN THE FORM OF SCATTERED TSRA WITH AND BEHIND COLD FRONT. FRONT
SEEMS TO HAVE BEEN IN EFFECT FORCED EAST OVER CENTRAL PART OF AREA
AND NEAR FSD WHERE IT WILL PROBABLY STAY UNTIL UPPER SUPPORT CATCHES
UP WITH IT. THUNDERSTORMS ARE NOT EXPECTED TO PRODUCE MORE THAN VERY
LOCALIZED AND BRIEF MVFR CEILINGS AND VISIBILITIES MAINLY EASTERN
TWO THIRDS OF AREA BUT MAY PRODUCE LOCAL SURFACE GUSTS ABOVE 25
KNOTS. FRONT AND ANY THUNDERSTORMS SHOULD MOVE SOUTHEAST OF AREA BY
02/06Z. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jul 1, 9:42 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT FRI JUL 01 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1042 AM CDT FRI JUL 01 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BECOME POSSIBLE THROUGHOUT
THE DAY. A BROKEN LINE OF THUNDERSTORMS WILL PRODUCE ISOLATED
SEVERE THUNDERSTORMS IN CENTRAL SOUTH DAKOTA THROUGH EARLY
AFTERNOON WITH THE MAIN THREATS WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF QUARTERS. BY MID AFTERNOON STRONGER THUNDERSTORMS
WILL BE POSSIBLE EAST OF THE JAMES RIVER VALLEY WHERE HAIL TO THE
SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. THE
MAIN THREAT SHOULD OCCUR BEFORE 800 PM CDT.

FLOODING...
THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE.
ELSEWHERE...PARTS OF THE BIG SIOUX...LITTLE SIOUX...AND DES
MOINES RIVERS REMAIN IN FLOOD. BUT MANY PORTIONS OF THESE RIVERS
WILL FALL BELOW FLOOD STAGE THIS WEEKEND AND NEXT WEEK IF NO
HEAVY RAIN IS RECEIVED.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT
AND SUNDAY MORNING BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail, 2 flash flood. Local standard time, as filed.

Hail, Jerauld

When
July 1, 12:08 PM CST
Where
Jerauld County, 7.94 mi W of Wessington Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.080, -98.730

Hail, Miner

When
July 1, 1:15 PM CST
Where
Miner County, 4.94 mi ESE of Canova
Measured
2.5 in hail
Reported by
Public
Coordinates
43.850, -97.410

Large hail damaged siding and shingles, cracked windows, and dented vehicles. The hail also caused crop damage. The amount of property and crop damage was not known.

Thunderstorm Wind, McCook

When
July 1, 1:28 PM CST
Where
McCook County, 1.71 mi SE of Stanley Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.530, -97.360

Thunderstorm winds caused tree damage, including several branches blown down.

Hail, McCook

When
July 1, 1:45 PM CST
Where
McCook County, 0.5 mi E of Canistota
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.600, -97.290

Large hail stripped leaves off trees, dented vehicles, and caused an unknown amount of crop damage.

Hail, Lake

When
July 1, 1:45 PM CST
Where
Lake County, 3.3 mi WSW of Madison
Measured
1 in hail
Reported by
Newspaper
Coordinates
43.982, -97.181

Large hail, in combination with heavy rain, caused damage to soybean crops.

Hail, Lake

When
July 1, 1:55 PM CST
Where
Lake County, Madison
Measured
1 in hail
Reported by
Newspaper
Coordinates
44.000, -97.120

Hail, McCook

When
July 1, 1:57 PM CST
Where
McCook County, Montrose
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.700, -97.180

Large hail dented vehicles and caused crop damage. The amount of property and crop damage was not known.

Flash Flood, Lake

When
July 1, 2:00 PM CST to 3:30 PM CST
Where
Lake County, 2 mi NE of Madison to 2 mi WNW of Junius
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
44.020, -97.091

Heavy rain of around 2 1/2 inches in less than a half hour caused flooding of streets in Madison and of roads and fields in rural areas, including South Dakota Highway 34 a little west of Junius. Damage to soybean crops from the flooding and accompanying hail was reported on the west side of Lake Herman, and additional crop damage was suspected from the flooding. The heavy rain fell on ground which was already saturated.

Thunderstorm Wind, Lake

When
July 1, 2:00 PM CST
Where
Lake County, 0.5 mi W of Madison Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.020, -97.090

Thunderstorm Wind, Lake

When
July 1, 2:07 PM CST
Where
Lake County, 0.5 mi E of Wentworth
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
44.000, -96.960

Thunderstorm winds caused widespread tree damage, including several trees uprooted or flattened, and others snapped a few feet above the ground. The winds also destroyed a 60 foot by 90 foot shed. Several homes and vehicles were damaged, including a car crushed by a tree and a garage heavily damaged by a falling tree. The winds caused damage to power lines and poles, both directly and from wind blown debris, with a resulting power outage in most of Wentworth.

Hail, Lake

When
July 1, 2:12 PM CST
Where
Lake County, 0.69 mi S of Nunda
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.160, -97.020

Large hail dented a few vehicles and caused crop damage. The amount of property and crop damage was not known.

Thunderstorm Wind, Lake

When
July 1, 2:15 PM CST
Where
Lake County, 3.63 mi SE of Nunda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.140, -96.960

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Moody

When
July 1, 2:15 PM CST
Where
Moody County, 1 mi NW of Egan
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.010, -96.664

Thunderstorm winds flattened a Morton building.

Thunderstorm Wind, Moody

When
July 1, 2:25 PM CST
Where
Moody County, 4.26 mi NW of Sioux Falls Jct
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
44.050, -96.720

Thunderstorm winds blew over 4 semi-trailer trucks and a camper at the Flandreau exit of Interstate 29.

Thunderstorm Wind, Moody

When
July 1, 2:25 PM CST
Where
Moody County, 9.69 mi N of Colman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.120, -96.830

Thunderstorm winds caused tree damage, including several trees blown down.

Thunderstorm Wind, Moody

When
July 1, 2:30 PM CST
Where
Moody County, 0.99 mi W of Flandreau
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
44.050, -96.600

Thunderstorm winds caused widespread tree damage in Flandreau, including numerous trees uprooted or snapped. Several homes and vehicles were damaged, mostly by falling trees or tree debris. A large camper in the city park was overturned. The winds and tree debris also damaged power lines, causing a power outage. Tree debris blocked numerous roads in and near town. Damage to the city's electrical system alone was later estimated at $125,000.

Flash Flood, Brookings

When
July 1, 2:40 PM CST to 4:15 PM CST
Where
Brookings County, 88.19 mi ENE of Storla to 81.87 mi ENE of Storla
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.380, -96.720

Heavy rain caused flash flooding of several streets in and near Brookings. Several vehicles stalled on the flooded roads, and a few were floated.

Thunderstorm Wind, Brookings

When
July 1, 2:42 PM CST to 2:47 PM CST
Where
Brookings County, 5.45 mi W of Elkton to 0.99 mi E of Elkton
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.230, -96.590

Thunderstorm winds caused widespread tree damage, including numerous trees blown down. Several houses and garages were damaged by tree debris, and the winds blew shingles off roofs. The winds damaged siding and roofs. Power lines and poles were blown down, resulting in a power outage. Several streets in Elkton were blocked by trees.

Hail, Brookings

When
July 1, 2:42 PM CST
Where
Brookings County, 5.45 mi W of Elkton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.230, -96.590

Thunderstorm Wind, Brookings

When
July 1, 2:47 PM CST
Where
Brookings County, 2.13 mi NNE of Elkton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.260, -96.470

Thunderstorm winds caused tree damage, including several trees blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332901, 332904, 332905, 332906, 333692, 332917, 332907, 332925, 332927, 332940, 332951, 332952, 332989, 332956, 332957, 332964, 332967, 332970, 332972, 332974.